Management of Drug Toxicity in Patients with Renal Insufficiency

Claudio Ponticelli; Giorgio Graziani

Disclosures

Abstract and Introduction

Abstract

Medication errors frequently occur in the treatment of patients with renal insufficiency and can cause serious adverse events. Although computerized systems that adjust the drug dose on the basis of a patient's glomerular filtration rate can reduce the incidence and severity of drug prescription errors, other variables can also affect the susceptibility of patients with renal dysfunction to drug toxicity.

Introduction

The task of choosing the best dosage of a medication to administer to a patient with impaired renal function is difficult for nephrologists and even more so for general practitioners. This fact has been well demonstrated by Hug et al.,[1] who conducted a retrospective cohort study in six community hospitals to assess the incidence and severity of adverse drug events in patients with renal dysfunction. The researchers observed a high rate of adverse events (10 incidents for every 100 hospital admissions) and potential adverse events (55 incidents for every 100 hospital admissions) caused by drugs that are nephrotoxic or cleared by the kidney in a random sample of 900 adult patients whose serum creatinine level was over 132 µmol/l. More than half of these adverse events were serious and most of them were preventable but were not intercepted. The researchers endorsed the use of a Computerized Physician Order Entry (CPOE) system to enable the dose of the drug to be adjusted according to the degree of kidney dysfunction, as assessed by creatinine clearance.

The use of computerized systems, such as CPOE or alternative systems, decreased the frequency of adverse events in studies of adults admitted to urban tertiary care teaching hospitals.[2,3] These improvements resulted from the adjustment of medication dosage and frequency of drug administration.[2,3] The use of such computerized systems can be particularly helpful for patients with renal dysfunction who are prescribed drugs with a small therapeutic index (that is, the ratio of the median lethal dose to the median effective dose), since the incidence and severity of adverse events is probably highest for these drugs. However, most community hospitals do not use computerized systems such as CPOE or analog systems, and many patients receive care and medications in ambulatory settings or other facilities that do not normally have access to a CPOE system.[4] On the other hand, although useful, a CPOE system has a number of limitations. Patient susceptibility to drug nephrotoxicity does not depend only on the patient's glomerular filtration rate (GFR), but also on the efficiency of the drug's active tubular secretion or reabsorption and on its passive diffusion through tubular cells.[5] Gastrointestinal absorption and metabolism are often abnormal in patients with renal dysfunction. The water or lipid solubility of a drug can also be affected by the dysregulation of fluid volume and lipid abnormalities that often accompany renal failure. Such changes in the pharmacokinetics of a drug can substantially influence an individual's susceptibility to drug-induced nephrotoxicity.[6] Many drugs bind to plasma proteins, so the effective plasma concentration of the drugs is reduced compared with the nominal concentration. In patients with renal failure, the levels of peptides and aromatic amino acid metabolites that compete with drugs for albumin binding sites increase.[7] As a consequence of the resulting increased concentration of free drugs, both drug efficacy and toxicity are increased. Moreover, the low levels of serum albumin in patients with renal insufficiency and nephrotic syndrome may reduce the extent of drug–protein binding and further increase the proportion of free, active drug in these patients. On the other hand, the increased permeability of the glomerular filtration barrier in these patients can increase urinary loss of the protein-bound drug, and thus decrease the drug's plasma concentration. Finally, aside from its effects on the concentration of the free drug, the dysproteinemia often seen in patients with renal disease can itself alter patient susceptibility to the nephrotoxic effects of a given drug. Hypovolemia, hypotension, infection, electrolyte disorders, and coadministration of drugs that have common catabolic pathways can also contribute to an increase in the incidence and severity of drug-associated adverse events in patients with renal disease. Elderly individuals with renal disorders are at particular risk of these adverse effects because the pharmacokinetics and pharmacodynamics of the administered drug can vary widely, as can GFR,[8] and because these patients are often affected by comorbidities that require administration of multiple medications. Together, these effects may explain why adverse drug reactions remain common even when the recommendations for dosage adjustment in patients with renal dysfunction are carefully followed.[5]

Not all drug-induced nephropathies are caused by dosing errors. Angiotensin-converting-enzyme inhibitors, angiotensin-receptor blockers and nonsteroidal anti-inflammatory drugs can interfere with renal hemodynamics and cause acute kidney injury particularly in elderly patients.[9] Although resolved by drug withdrawal, acute kidney injury in this context can prolong hospital stay and can be life-threatening if diagnosed late. Allergic interstitial nephritis is another severe adverse effect that may develop independently of drug dose. The list of drugs known to cause allergic interstitial nephritis grows daily, with more than 100 agents already identified; β-lactam antibiotics and nonsteroidal anti-inflammatory drugs are the medications most frequently associated with this entity.[10] Some glomerular diseases can also be triggered by drugs. Cases of minimal change disease or membranous nephropathy with frank nephrotic syndrome have been reported to be mediated by drugs, such as nonsteroidal anti-inflammatory drugs, interferon, lithium, sulfydryl donors (for example, bucillamine and penicillamine), anticonvulsants (for example, trimethadione and paramethadione) and captopril. Rapidly progressive anti-neutrophil-cytoplasmic-antibody-negative vasculitis may also be triggered by various drugs, such as allopurinol and hydralazine, regardless of dose.

Many drugs that are either eliminated by the kidney or have metabolites eliminated by the kidney can accumulate in the blood of patients with impaired renal function. This accumulation can cause severe and even life-threatening adverse events, which can be aggravated by comorbid conditions. A computerized system that enables doses of drugs to be adjusted on the basis of the patient's GFR can certainly alleviate the risk of nephrotoxic effects in patients with renal insufficiency, but it does not address all of the factors that increase the probability of drug-related toxic effects in these patients.

In clinical practice, therefore, a number of measures can be adopted to reduce iatrogenic morbidity in patients with renal disease. Drugs with a small therapeutic index (for example, certain antibiotics, antiviral agents, antitumor drugs and immunosuppressants) should be prescribed only if strictly necessary. If a system such as CPOE is not available, drug doses should be reduced or the dosing interval extended according to nomograms that surmise recommended drug dosing from changes in the patient's creatinine clearance. Whenever possible, the number of drugs that are administered should be limited, and only drugs that are familiar to the treating physician should be prescribed. Nonsteroidal anti-inflammatory drugs and agents that interfere with the renin–angiotensin system should be used with caution in elderly patients. Serum creatinine and proteinuria should be checked a few days after administration of the drug in order to identify promptly any nephrotoxic effects and to enable appropriate treatment measures to be taken. Hospitalized patients should be carefully examined on a daily basis, and if any sign or symptom indicative of toxic effects of a drug become evident (for example, hearing loss, visual impairment, or development of a rash, of cardiac arrhythmia, or signs of neuropathy or diminished consciousness), the offending medication should be withdrawn or its dose decreased. Whenever possible, blood levels of drugs with small therapeutic indexes should be monitored to avoid the administration of inappropriate doses that may result either in iatrogenic toxicity or therapeutic inefficiency.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....